Virginia, 2003Winter Storm and Winter Weather in Virginia, February 6 to 7, 2003
February 6 to 7, 2003 · NWS LWX · 23 events in 23 counties and zones
Low pressure tracked from the Gulf Coast to the Carolinas on the 6th then off the Atlantic coast on the 7th. This storm dropped light to moderate snow between the evening of the 6th and Noon on the 7th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked from the Gulf Coast to the Carolinas on the 6th then off the Atlantic coast on the 7th. This storm dropped light to moderate snow between the evening of the 6th and Noon on the 7th. Accumulations ranged from 3 to 7 inches, with the highest amounts occurring in the Washington D.C. suburbs and along the Interstate 95 corridor. Several weather related traffic accidents were reported. A 2 mile stretch of Route 50 just east of Fairfax City was closed because of slippery conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 6, 2:30 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Feb 6, 2:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EST THU FEB 6 2003
.SHORT RANGE /TNGT-TMRW AKA THE STORM/...REMARKABLE SIMILARITIES
BTWN 06Z AND 12Z MDL RUNS...BOLSTERING CONFIDENCE IN FCST. EITHER
TKNS SCHEMES OR BOURGOIUN METHOD LEAD TO SAME PTYPE /ALL SNW/ WHICH
WL MAKE FCST EASIER AS WELL. CIGS STILL HI DECK...W/ CLOSEST PCPN
REACHING GRND BACK ACRS OHIO/KY/TN. AMS HAS A LOT OF MOISTENING TO
GO FIRST...AND DONT SEE ANY PCPN IN CWFA TIL AFDK. THRAFTR...STRNG
WAA/LIFT/UPR LVL DIVGNC WL SPPRT PCPN...W/ AREA FVRBLY POSITIONED IN
RRQ OF H3 JET. PARAMETERS LOOK BEST AFT 09Z WHEN SYSTM JUMPS TO
COAST...AND AREA TO THE NW OF SFC AND H8 LOW. ETA QPF LOOKS MUCH TOO
HIGH...W/ GFS/GEM CONSENSUS LOOKING BETTER...IN LINE W/ HPC THINKING
AND CRRNT FCST. PCPN TO PULL OUT BY MIDDAY AS CSTL SYSTM WRAPS UP
AND STRENGTHENS. LIKELY DEF BAND TO FORM INVOF I-95 CORRIDOR...W/ A
PERIOD OF MDT-MAYBE HVY SNW ARND MRNG COMMUTE. OTRW FAST MVMT DUE TO
FLAT H5 FLW AND UPR LVL JET OHD SHUD KEEP SNW AMTS LOER. ACCUM ACRS
SRN MD A BIT HIER DUE TO LIQ EQUIV RATIO.
SO...THE CHGS. BACKING OFF START TIME ABT 3 HRS...00Z-04Z FM SW TO
NE. WL INCL CHO AREA IN WRNG...W/ FCST ACCUM 3-6 INCHES. ACCUM ALSO
BUMPED UP AN INCH SHD AREA IN TNGT PD...AND DWN AN INCH CBE AREA AS
THEY WL BE FRTHST RMVD FM SPPRT...EITHER UPR LVL JET S OR
CYCLOGENESIS E. ALSO...WL LWR MAXT TMRW A CPL DUE TO XTNSV CLDCVR
AND PROJECTED SNWPACK.
HTS
LONGER RANGE FCST FRI NGT THRU NEXT THU...
SFC HI PRES RDGS IN FRI NGT AND SAT. MESO ETA SUGGESTS GRAD WILL
SLACKEN ENUF FOR WNDS TO DECOUPLE. FRESH SNOW ON THE GROUND WILL
HELP TEMPS DROP BELOW MOS AND KEEP TEMPS COOLER THAN MOS GUIDENCE
SAT. ANOTHER COLD SURGE MOVES DOWN SUN BUT THE FNT HAS LTL TO WORK
WITH. HOWEVER THERE IS A DISTURBANCE KICKING OUT OF THE SW U.S. THAT
MOVES ACRS FA SUN NGT. GFS AS A GOOD JET STREAK TO OUR S AND IT SHUD
BE ENUF TO SQUEEZE OUT SOME LIGHT SNOW SUN NGT. WL LEAVE CHC S- IN
FCST AND BUMP UP POP TO 40. THIS SYSTEM IS WELL CLEAR OF THE AREA BY
MON NIGHT INTO TUE.
PSBL CLIPPER MOVING ACRS OR JUST S OF FA LATE TUE AND OFF THE CST BY
ERLY WED. FOR NOW WILL LEAVE IT 20 POP MOST OF FA WITH 30 POP WRN
MTNS SINCE A LOT CAN CHANGE TIMING AND POSITIONING WISE WITH THIS
BETWEEN NOW AND THEN. A CLIPPER WOULD BRING A LIGHT SNOWFALL TO THE
NORTH OF ITS UPR LVL CENTER. SFC HIGH PRES BUILDS IN BEHIND THE
CLIPPER AND DOMINATES THE WX THRU THU. AREA WILL BE UNDER THE DRY
COLD SIDE UPR TROF LEAVING FAIR SKIES WITH COLDER THAN AVERAGE TEMPS.
WATSON
.LWX...
DC...WINTER STORM WARNING UNTIL 400 PM EST FRIDAY FOR ZONE DCZ001.
MD...WINTER STORM WARNING UNTIL 400 PM EST FRIDAY FOR ZONES
MDZ004>007...MDZ009>011...MDZ013>014...MDZ016>018.
WINTER WEATHER ADVISORY UNTIL 400 PM EST FRIDAY FOR ZONES
MDZ002>003.
VA...WINTER STORM WARNING UNTIL 400 PM EST FRIDAY FOR ZONES
VAZ036>042...VAZ050>057.
WINTER WEATHER ADVISORY UNTIL 400 PM EST FRIDAY FOR ZONES
VAZ021...VAZ025>031.
WV...WINTER WEATHER ADVISORY UNTIL 400 PM EST FRIDAY FOR ZONES
WVZ048>055.Hazardous weather outlook, Feb 6, 11:10 AM EST, 7 hours 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-070615-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 AM EST THU FEB 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY
SNOW MAY BEGIN BY LATE AFTERNOON. A COATING OF LIGHT SNOW IS
POSSIBLE BY THE END OF THE EVENING COMMUTE IN THE CHARLOTTESVILLE
AND WASHINGTON DC AREAS. SNOWFALL IS EXPECTED TO BECOME HEAVIER
OVERNIGHT. 2 TO 4 INCHES IS POSSIBLE BY SUNRISE FRIDAY EAST OF THE
MOUNTAINS...WITH 1 TO 3 INCHES IN THE MOUNTAINS. ANOTHER 1 TO 2
INCHES IS POSSIBLE DURING THE DAY ON FRIDAY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND FRIDAY.
HTS
Winter Storm, Arlington / Alexandria / Falls Church
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Arlington / Alexandria / Falls Church forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.855, -77.106 (the zone’s center; the record gives no point)
Winter Weather, Highland
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Highland forecast zone
- Reported by
- TRAINED SPOTTER
Winter Weather, Clarke
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Clarke forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Winter Storm, Augusta / Staunton / Waynesborro
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Augusta / Staunton / Waynesborro forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Winter Storm, Rockingham / Harrisonburg
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Rockingham / Harrisonburg forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Winter Storm, Nelson
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Nelson forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
Winter Storm, Albemarle / Charlotttesville
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Albemarle / Charlotttesville forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Winter Storm, Greene
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Greene forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Winter Storm, Orange
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Orange forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Winter Storm, Madison
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Madison forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Winter Storm, Spotsylvania / Fredericksburg
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Spotsylvania / Fredericksburg forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Winter Storm, King George
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- King George forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.274, -77.156 (the zone’s center; the record gives no point)
Winter Storm, Stafford
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Stafford forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Winter Storm, Culpeper
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Culpeper forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Winter Storm, Rappahannock
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Rappahannock forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Winter Storm, Page
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Page forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Winter Storm, Shenandoah
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Winter Storm, Frederick / Winchester
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Frederick / Winchester forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Winter Storm, Warren
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Warren forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Winter Storm, Fauquier
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Fauquier forecast zone
- Reported by
- TRAINED SPOTTER
Winter Storm, Loudoun
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Loudoun forecast zone
- Reported by
- TRAINED SPOTTER
Winter Storm, Prince William / Manassas
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Prince William / Manassas forecast zone
- Reported by
- TRAINED SPOTTER
Winter Storm, Fairfax
- When
- February 6, 7:00 PM EST to February 7, 11:00 AM EST
- Where
- Fairfax forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Louisiana, February 6, 2003$75,000 · 75 kt wind · 1 event
- Heavy Snow in Tennessee, February 6, 2003$20,000 · 20 events
- Heavy Snow and Winter Weather in New Jersey, February 6 to 7, 200321 events
- Heavy Snow in Virginia, February 6 to 7, 200318 events
- Winter Weather in Georgia, February 6, 200314 events
- Winter Storm and Winter Weather in Maryland, February 6 to 7, 200314 events
- Winter Storm in Virginia, February 6 to 7, 200313 events
- Heavy Snow in North Carolina, February 6 to 7, 200313 events
- Heavy Snow in Missouri, February 6, 200311 events
- Heavy Snow in Kentucky, February 6, 200311 events
- Heavy Snow in Oklahoma, February 6, 200311 events
- Heavy Snow in Pennsylvania, February 6 to 7, 200310 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342190, 5343911, 5343912, 5343913, 5343914, 5343915, 5343916, 5343917, 5343918, 5343919, 5343920, 5343921, 5343922, 5343923, 5343924, 5343925, 5343926, 5343927, 5343928, 5343929, 5343930, 5343931, 5343932.